LEGIONNAIRES' disease can occur in both epidemic and sporadic forms, and the clinical manifestations may range from asymptomatic infection to fulminant pneumonia.1 We report a case of lung abscess from the Legionnaires' bacterium occurring in a renal homograft recipient.
Report of a Case
A 32-year-old woman who had been receiving long-term hemodialysis for four years for chronic renal failure secondary to nephrosclerosis received her second cadaver kidney transplant in November 1977. Immunosuppression consisted initially of azathioprine, 2.5 mg/kg of body weight, and methylprednisolone, 1.2 mg/kg of body weight. Four courses of antirejection therapy, each consisting of 1 g of methylprednisolone intravenously daily for three days, were given during a one-month period. The kidney was removed 34 days after transplantation, due to irreversible rejection. Azathioprine therapy was discontinued, and the dosage of methylprednisolone was halved to 24 mg/day on the day of transplant nephrectomy.She had been afebrile during the
Venkatachalam KK, Saravolatz LD, Christopher KL. Legionnaires' DiseaseA Cause of Lung Abscess. JAMA. 1979;241(6):597-598. doi:10.1001/jama.1979.03290320039029